Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 26, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 17, 2018, 3:13 PM PDT for Riverside County, San Bernardino County, California. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2018, 3:13 PM PDT (22:13 UTC)
- Expired
- Aug 17, 2018, 5:12 PM PDT
- In force
- 119 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Santa Ana Mts radar (KSOX), 89 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
536
WGUS56 KSGX 172213
FFWSGX
CAC065-071-180115-
/O.NEW.KSGX.FF.W.0026.180817T2213Z-180818T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
313 PM PDT FRI AUG 17 2018
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
Riverside County in southern California...
* Until 615 PM PDT
* At 310 PM PDT, NWS Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding will likely begin
shortly in the San Gorgonio Pass including Cabazon. Water will flow
in the Whitewater River towards Coachella Valley. Up to 1 inch of
rain is expected and possible 1.5 inches in the headwaters. The
Morongo Indian reservation will be affected.
* Some locations that will likely experience flooding include...
Northwestern Palm Springs, Mount San Gorgonio, Forest Falls, Mt San
Jacinto State Park, Banning, northwestern Desert Hot Springs,
Cabazon, Mountain Home Village, Whitewater, North Palm Springs,
Angelus Oaks, Hwy 38 Between Yucaipa And Onyx Summit, Morongo
Indian Reservation and Cherry Valley.
LAT...LON 3380 11654 3397 11694 3414 11703 3410 11660
3403 11662 3403 11656
$$
Tardy2 follow-up statements
402
WGUS76 KSGX 172339
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
439 PM PDT FRI AUG 17 2018
CAC065-071-180115-
/O.CON.KSGX.FF.W.0026.000000T0000Z-180818T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-
439 PM PDT FRI AUG 17 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR SAN
BERNARDINO AND RIVERSIDE COUNTIES...
At 436 PM PDT, thunderstorms have diminished over the warned area
of the San Gorgonio Pass and Cabazon.
Radar estimated 1 to 1.5 inches of rain across the foothills and
Morongo Indian Reservation which drains into the Whitewater River.
Flows will continued in this channel.
LAT...LON 3380 11654 3397 11694 3414 11703 3410 11660
3403 11662 3403 11656
$$
Tardy815
WGUS76 KSGX 180012
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
512 PM PDT FRI AUG 17 2018
CAC065-071-180020-
/O.CAN.KSGX.FF.W.0026.000000T0000Z-180818T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-
512 PM PDT FRI AUG 17 2018
...THE FLASH FLOOD WARNING FOR SAN BERNARDINO AND RIVERSIDE COUNTIES
IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures and
stay away from flowing water ways including the Whitewater River.
Up to 1.5 inches of rain fell in the foothills north of Cabazon
and has drained into the Whitewater River.
LAT...LON 3380 11654 3397 11694 3414 11703 3410 11660
3403 11662 3403 11656
$$
TardyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 1:38 PM PDT, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 17, 1:38 PM PDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
138 PM PDT Fri Aug 17 2018
.SYNOPSIS...
Monsoonal moisture will bring some thunderstorms mainly to the
mountains this afternoon. Warmer and drier weather is expected
Saturday through Monday. For Tuesday and Wednesday, monsoon
moisture will increase, bringing a chance of afternoon
thunderstorms for the mountains and deserts. Coastal areas will
continue to get areas of night and morning low clouds.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Several thunderstorms have erupted in the mountains and are
dropping locally heavy rain. They might cause some problems with
severe damage or flash flooding this afternoon. But they won't be
as numerous or as widespread, or as evil, as they were yesterday,
although instability is still quite high so any individual storm
could grow pretty strong. Thunderstorms should dissipate fairly
rapidly after about 6 pm as monsoon moisture and instability
decrease. The atmosphere dries out a little more this weekend,
although we'll see some cumulus clouds build over the mountains
each afternoon. With the higher pressure aloft, the coastal clouds
will be relegated to the coast and far western valleys each night
and morning. Temperatures will climb inland a few degrees this
weekend, and a few more Tuesday and Wednesday. When will the
thunderstorms return? Right now it appears to be Tuesday through
Thursday. Which day will have the most thunderstorms still eludes
us becauses guidance varies on that question. All next week look
for seasonal August weather with a shallow marine layer and
varying chances of mountain thunderstorms each afternoon.
&&
.AVIATION...
172000Z...Coasts/Valleys...BKN/OVC coastal stratus will begin to
spread back inland after 00Z this evening, with similar bases to
this morning, with bases 1300-1800 ft MSL and tops to 2200 ft MSL.
Stratus should clear to the coast 16-18Z Saturday morning, with some
clouds lingering at the beaches into Saturday afternoon.
Mountains/Deserts...Scattered TSRA over the mountains and deserts
through this evening, with strong up/downdrafts, LLWS and surface
wind gusts to 40 knots. CB bases will be around 8000 ft MSL with
tops to 45000 ft MSL. Otherwise, FEW-SCT clouds at/above 10000 ft
MSL, with vis unrestricted outside of TSRA.
&&
.MARINE...
No hazardous marine weather is expected through Wednesday.
&&
.BEACHES...
Beach Hazard Statement has been extended through Saturday for
elevated surf and strong rip currents. A 4 ft/16-17 second period
swell from 180 degrees will bring surf of 3-6 ft, with isolated sets
to 9 ft, mainly along the south facing beaches of Northern Orange
County, and strong rip currents. Surf will lower Saturday night
through Sunday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement through Saturday evening for Orange
County Coastal Areas-San Diego County Coastal Areas.
PZ...NONE.
&&
PUBLIC...MM
AVIATION/MARINE/BEACHES...BrothertonIn the hours before
Local storm report, Aug 17, 9:49 AM PDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
949 AM PDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HEAVY RAIN 5 E PINE VALLEY 32.87N 116.42W
08/17/2018 M3.20 INCH SAN DIEGO CA CO-OP OBSERVER
MT LAGUNA, STORM TOTAL RAINFALL, MOST OF THE
RAIN FELL AROUND 8 PM THURSDAY EVENING FROM
HEAVY THUNDERSTORMS.
&&
JMBLocal storm report, Aug 17, 2:34 PM PDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
234 PM PDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM DEBRIS FLOW 8 ESE BIG BEAR CITY 34.21N 116.74W
08/17/2018 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTS A ROCK/DIRT/MUD SLIDE ALONG HWY
38 BETWEEN ONYX PEAK AND SUGARLOAF.
INDICATED THE ROAD WAS COVERED WITH ROCKS.
&&
SNCLocal storm report, Aug 17, 2:39 PM PDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
239 PM PDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM DEBRIS FLOW 10 SW INDIAN WELLS 33.58N 116.45W
08/17/2018 RIVERSIDE CA LAW ENFORCEMENT
CHP REPORTS A SLIDE WITH MUD/ROCK ACROSS THE
ROADWAY ON HIGHWAY 74 IN PINYON PINES NEAR
THE FIRE STATION.
&&
BRLocal storm report, Aug 17, 2:56 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
256 PM PDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM DEBRIS FLOW 10 SW INDIAN WELLS 33.58N 116.45W
08/17/2018 RIVERSIDE CA LAW ENFORCEMENT
CORRECTS PREVIOUS DEBRIS FLOW REPORT FROM 10
SW INDIAN WELLS. CHP REPORTS BOULDERS ACROSS
THE ROADWAY ON HIGHWAY 74 IN PINYON PINES
NEAR THE FIRE STATION.
&&
BRLocal storm report, Aug 17, 3:09 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
309 PM PDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM DEBRIS FLOW 2 S MOUNTAIN CENTER 33.70N 116.72W
08/17/2018 RIVERSIDE CA PUBLIC
SHERIFF REPORTS "MAJOR" DEBRIS FLOW IN THE
ROAD ON HWY 74 ON THE CRANSTON FIRE BURN
SCAR.
&&
SNCThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:28 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 16, 8:30 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 17, 1:17 PM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 3 hr |
| Aug 17, 1:21 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 3 hr |
| Aug 17, 1:54 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.